The side effects of T3 levels that are too high, too low, or too unsteady are very similar. It is assumed by many that if a patient on T3 therapy begins having symptoms of shakiness, increased heart rate, and increased awareness of the heart beat, then that patient is necessarily suffering the effects of excessive T3 levels. But actually, patients can develop these same symptoms if there is a sudden drop in their T3 levels (due to compensatory increased sympathetic tone to maintain blood pressure) due to the patients missing doses of the T3 for instance. In such a circumstance, adding T3 can help resolve the complaints. Also, such side effects often respond to a stabilizing T4 test dose in those patients with unsteady T3 levels due to, say, decreased dosing compliance.
The distinction can easily be made by the patient’s average body temperature. If it is too low, and the clinical picture would correlate to a drop in T3 levels, then the side effects are likely to be due to T3 levels that are too low. If the temperature is averaging normal, but the temperature and clinical story would correlate with unsteady T3 levels, then the side effects would likely respond to a T4 test dose. If the temperature is too high, then it may be that the patient is on too much T3. However, in patients being treated with the T3 therapy protocol described in this manual, it is very rare that such side effects are due to excessive T3 levels. This is because patients are not to increase the T3 therapy unless their temperatures are below 98.6 on average. And by following this guideline, it is very unusual to overshoot the needed level of T3. If patients are having these kinds of side effects, yet their temperatures are not above 98.6, then they are not on too much T3 (except perhaps in the sense that it is difficult to keep their T3 levels steady on their current doses…. see c24).